Lake Huron, 2024Marine Thunderstorm Winds in Lake Huron, May 20, 2024
May 20, 2024 · NWS APX · 2 events in 1 county or zone
resulting in gusty winds across parts of northeast Lower Michigan closer to Saginaw Bay. Some gusty winds in excess of gale force were reported along the Lake Huron coastline.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southwesterly flow ahead of an upper level disturbance allowed for development of a north-south line of thunderstorms that crossed the central and southern portions of lower Michigan during the evening hours of May 20th...resulting in gusty winds across parts of northeast Lower Michigan closer to Saginaw Bay. Some gusty winds in excess of gale force were reported along the Lake Huron coastline.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 20, 6:00 PM EST, 2 hours 59 minutes earlier. Its key messages:
- An isolated strong to marginally severe storm or two possible through this evening.
- Better chance for strong to severe storms with a potential squall line Tuesday night in advance of a surface cold front.
Area forecast discussion, May 20, 6:00 PM EST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
700 PM EDT Mon May 20 2024
.KEY MESSAGES...
- An isolated strong to marginally severe storm or two possible
through this evening.
- Better chance for strong to severe storms with a potential
squall line Tuesday night in advance of a surface cold front.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 245 PM EDT Mon May 20 2024
Marginal instability/winds aloft in advance of a short wave
evident on water vapor imagery over southern Illinois tonight.
An area of showers and embedded thunderstorms is expected to
progress across northern Michigan through the evening and the
early overnight hours. Severe potential appears to be on the low
side from the combination of the loss of daytime heating,
limited moisture and marginal instability (just a few hundred
J/kg of mixed layer cape and 0-6 km bulk shear of 30-35 knots).
Although not expected, can not totally rule out the possibility
of an isolated severe storm or two with damaging winds and large
hail the primary threats.
A break in the action is then expected late tonight into much of
the daylight hours of Tuesday. Can not rule out an instability
driven pop up shower or storm Tuesday afternoon (mainly across
northeast lower). A bigger threat for severe storms arrives
Tuesday night (see long term forecast discussion below).
Muggy tonight with lows in the 50s to near 60. Highs Tuesday
ranging from the low and mid 70s north to the low and mid 80s
south.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Issued at 245 PM EDT Mon May 20 2024
PATTERN SYNOPSIS/FORECAST:
A digging trough and its associated surface low is expected to track
into the Midwest resulting in an influx of deep moisture to the
area. This will be enough forcing to push a warm front, located in
southern Michigan, northward into the area, leading to rain showers
and possible strong to severe thunderstorms for late Tuesday/
Tuesday night. As the aforementioned surface low tracks out of the
region, cooler air will slowly wrap around the low and be pushed
into Northern Michigan. As such, temperatures will be warmer to
start off the week with daytime highs in the 70s, before more
seasonable temperatures set in for later in the week.
PRIMARY FORECAST CONCERNS:
- Tuesday Night: A digging trough and its associated surface low
will track into the western portion of Lake Superior. The
aforementioned low will deepen and strengthen as it tracks to the
Lake. Along the way, strong southerly winds will push a front north
into the APX footprint and provide enough lift to support strong to
severe thunderstorms for late Tuesday/ Tuesday night. A deep
moisture fetch is had with this setup as southerly winds draw ample
moisture in from the Gulf. One thing we will have to watch is if any
potential activity downstate materializes and cuts off the deep
moisture fetch, essentially hindering the chances of severe weather.
With atmospheric conditions being primed for this event, another
question will be if the nocturnal nature of the frontal passage will
disrupt initiation along the front. As stated by the previous
forecaster, the current thinking of linear mode storms (squall line
/ MCS) is still expected, making the main threat with this event
being strong winds. However, a strong low-level jet will take full
advantage of this event to help produce strong shear and opens the
door for some storms capable of producing hail in stronger updrafts
within the line. A quick spin-up tornado along the line as it surges
northeastward into northern Michigan will also be possible and
cannot be ruled out with ample shear, moisture, and
instability/lift? available. SPC (Storm Prediction Center) continues
to have a Slight Risk (2/5) across much of northern lower Michigan
and Marginal Risk (1/5) elsewhere. Continue to monitor the latest
forecast and be sure to have multiple ways of receiving weather
alerts to ensure you are weather aware.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 700 PM EDT Mon May 20 2024
Compact area of low pressure will continue to track eastward out
of Wisconsin and thru Lake Michigan and Lower Michigan tonight.
Widespread showers and embedded thunderstorms will impact much
of Northern Lower Michigan tonight as this system moves thru our
area. Eastern Upper Michigan will remain along the northern
periphery of deep moisture and better lift from this system.
Precip chances will temporarily end late tonight into Tuesday...
before better chances of convection redevelop Tuesday night.
Prevailing conditions will remain VFR this evening...dropping to
MVFR/IFR at times with in heavier showers/storms. Conditions
will drop to MVFR later tonight...before improving to VFR on
Tuesday during our break in the action. Mainly light/variable
winds tonight will lend to lake breeze development on Tuesday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.
&&
SHORT TERM...AJS
LONG TERM...NSC
AVIATION...MLR
Hazardous weather outlook, May 20, 2:25 PM EST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
325 PM EDT Mon May 20 2024
MIZ016>018-020>036-041-042-086>088-095>099-211930-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
325 PM EDT Mon May 20 2024
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...This afternoon and tonight.
An isolated strong to severe storm or two possible through
this evening. Primary threats will be damaging winds and large
hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Showers and thunderstorms, some of which may be severe, are expected
across northern Michigan Tuesday night into early Wednesday morning.
Primary hazard is damaging wind, though some large hail and an
isolated tornado will also be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon into this
evening...and again Tuesday night.
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-211930-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
325 PM EDT Mon May 20 2024
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...This afternoon and tonight.
An isolated strong to severe storm or two possible through
this evening. Primary threats will be damaging winds and large
hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Showers and thunderstorms, some of which may be severe, are expected
across northern Michigan Tuesday night into early Wednesday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon into this
evening...and again Tuesday night.
For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, May 20, 6:40 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Gaylord MI
740 PM EDT Mon May 20 2024
MIZ033-034-210045-
Roscommon MI-Missaukee MI-
740 PM EDT Mon May 20 2024
...STRONG THUNDERSTORMS WILL IMPACT ROSCOMMON AND MISSAUKEE COUNTIES
THROUGH 845 PM EDT...
At 740 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morey to near Evart. Movement was
northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Houghton Lake, Roscommon, Lake City, Prudenville, Mcbain,
Moddersville, Vogel Center, Higgins Lake, North Higgins Lake,
Roscommon Township, Lucas, Jennings, Roscommon County Airport,
Moorestown, Morey, Falmouth, South Higgins Lake, Merritt, and
Stittsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4416 8533 4451 8533 4450 8451 4416 8459
TIME...MOT...LOC 2340Z 212DEG 41KT 4443 8511 4389 8520
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MLRLocal storm report, May 20, 8:18 PM EST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
918 PM EDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM Tstm Wnd Dmg 1 N Skeels 44.10N 84.59W
05/20/2024 Gladwin MI Emergency Mngr
Adams Road closed north of M-18 due to
downed power lines from thunderstorm winds.
Time estimated by radar.
&&
HADMarine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi
- When
- May 20, 8:59 PM EST
- Where
- Sturgeon Pt to Alabaster Mi forecast zone, Tawas Point
- Measured
- 36 kt (41 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.250, -83.460
Mesonet station at Tawas Point.
Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi
- When
- May 20, 9:09 PM EST
- Where
- Sturgeon Pt to Alabaster Mi forecast zone, 0.85 mi SE of Oscoda
- Measured
- 37 kt (43 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.410, -83.320
Mesonet station at Oscoda Light.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, May 20 to 22, 2024$1.1 million · 2 in hail · 156 events
- Tornado and Hail in Nebraska, May 20 to 21, 2024$7.5 million · EF0 · 17 events
- Hail and Damaging Winds in Indiana, May 20, 2024$160,000 · 78 kt wind · 13 events
- Damaging Winds in Michigan, May 20, 2024$200,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Iowa, May 20, 2024$29,000 · 3 in hail · 18 events
- Hail in Nebraska, May 20, 2024$40,000 · 2 in hail · 2 events
- Hail and Damaging Wind in Colorado, May 20, 20244 in hail · 26 events
- Flash Flood and Hail in Colorado, May 20 to 21, 2024$2,000 · 4 in hail · 23 events
- Hail and Damaging Winds in Nebraska, May 20 to 21, 2024$21,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Illinois, May 20, 20241 injured · 1 in hail · 12 events
- Hail and Damaging Winds in Nebraska, May 20 to 21, 20242.5 in hail · 12 events
- Dust Storm in Arizona, May 20, 20241 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179152, 1179153.